Lightning, Sussex
- When
- April 9, 6:00 PM EST
- Where
- Sussex County, Sparta
- Reported by
- NEWSPAPER
- Coordinates
- 41.140, -74.690 (the zone’s center; the record gives no point)
Lightning struck and damaged the electrical wiring within a house in Sparta Township.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
Lightning struck and damaged the electrical wiring within a house in Sparta Township.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Apr 9, 2:15 PM EST, 3 hours 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 315 PM EDT MON APR 9 2001 MARINE LYR BUSTED OUT TDA AND TEMPS UNDR CLR SKIES SOARED INTO 70S AND 80S. ATMOS IN AREA HAS REMAINED IN CHECK FOR NOW...BUT LATEST RUC MDL SHOWS CAPES TO EXCEED 2000 BY 00Z...AS S/W MOVS THRU FCST AREA AND E OF AREA BY ERLY TNGT. THIS SHUD ALLOW FOR SOME HEFTY TRW TO MOV ACRS AREA MUCH OF CNTRL AND WRN SXNS OF FA THIS EVE. HAVE ADDED HVY DUTY TRW WRDG TO WRN AND CNTRL ZNS IN ANTICIPATION OF ISSUANCE OF ANOTHER WW. WL LIMIT HVY DUTY WRDNG TO EXCLUE AREAS CLOSER TO THE SHORE AS CNVCTN SHUD NR THIS AREA WITH PRIME HTG TIME OVER. APPRS THAT THIS FNT WL SAG FAR ENUF S OF THE AREA TUE TO ALLOW FOR A DRY DAY...BUT RETURN FLOW WL BRNG FNT RETURN TUE NGT AND WED AND WL GNRLY CAUSE MORE PRECIP. SETUP LOOKS LIKE HI SETS UP TO OUR N AND FNT TO OUR S AS H5 RDG BLDS ACRS THE AREA. THIS SHUD BRING IN ANOTHER MARINE LAYER EVNT FOR MID AND LATE WK. ON MOS...HAVE GNRLY LWRD TEMPS TUE AND BEYOND. ON THE MARINE...QUIET FOR NOW BUT SCA MAY BE NEEDED TUE NGT AND WED ON CST AND WED ON LWR DEL BAY. .PHI...NONE. JWH
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>026-PAZ054-055- 060>062-067>071-100230- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 226 PM EDT MON APR 9 2001 ...GUSTY THUNDERSTORMS POSSIBLE LATE THIS AFTERNOON AND EVENING... A WARM UNSTABLE AIRMASS MOVED OVER THE REGION TODAY. THIS AIRMASS COMBINED WITH A COLD FRONT DROPPING SOUTHEAST FROM THE GREAT LAKES WILL CAUSE THUNDERSTORMS TO DEVELOP LATE THIS AFTERNOON AND EVENING. THUNDERSTORMS HAD ALREADY DEVELOPED IN NORTHWEST PENNSYLVANIA EARLY THIS AFTERNOON. THESE THUNDERSTORMS SHOULD REACH THE POCONOS BETWEEN 4 AND 6 PM THIS EVENING AND THE PHILADELPHIA METROPOLITAN AREA BETWEEN 6 AND 9 PM. STRONG GUSTY WINDS...HAIL...FREQUENT DANGEROUS LIGHTNING AND HEAVY RAIN IS POSSIBLE WITH THESE STORMS. MOST LIGHTNING FATALITIES AND INJURIES OCCUR IN OPEN FIELDS OR UNDER TREES. IF OUTDOORS WHEN THUNDERSTORMS APPROACH...SEEK SHELTER IN A STURDY BUILDING OR CAR. DO NOT TAKE SHELTER IN SMALL SHEDS...UNDER ISOLATED TREES...OR IN CONVERTIBLE AUTOMOBILES. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT WWW.NWS.NOAA.GOV/ER/PHI IN SMALL LETTERS. RNS
The national radar mosaic for the moment the first event began.
1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Jersey in 2001Every state in 2001This day in weather historyWarnings in New Jersey, April 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5240649.